Michigan, 2008

Lightning Strike in Michigan, May 13, 2008

May 13, 2008 · NWS APX · 1 event in 1 county or zone

Thunderstorms marched across Eastern Upper Michigan early in the morning of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms marched across Eastern Upper Michigan early in the morning of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 13, 2:14 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, May 13, 2:14 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
314 AM EDT TUE MAY 13 2008

.DISCUSSION...N-S ORIENTED SURFACE RIDGE OVER LAKE HURON...WITH
RETURN FLOW RAMPING UP WEST OF LAKE MI. INITIAL SURGE OF WARM
ADVECTION AND MID-LEVEL FGEN DID MANAGE TO CRANK OUT A FEW SPRINKLES
IN EASTERN UPPER MI SOON AFTER MIDNIGHT. THAT IS EXITING...THOUGH
LEAVING BEHIND A SUBSTANTIAL CIRRUS SHROUD ACROSS THE NORTHERN
REACHES. PRECIP TRENDS TONIGHT AND WEDNESDAY ARE THE MAIN CONCERN.

MODELS...GFS FINDS ITSELF A BIT ON THE FAST SIDE OF THE MODEL
ENVELOPE...BUT ALL IN ALL THE MODELS ARE IN MUCH BETTER AGREEMENT ON
TIMING. THE NAM IS NOW THE ONLY MODEL THAT CLOSES OFF THE UPPER TROF
PASSING TO OUR NORTH...GFS/ECMWF KEEP THE WAVE OPEN (AND ARE
PREFERRED).

TODAY...SOUTHERLY LOW LEVEL WINDS WILL INCREASE AS HIGH PRESSURE
MOVES TO THE EASTERN LAKES. 850MB TEMPS WILL RISE TO 7-9C DURING THE
DAY. SUNSHINE WILL BE MORE ABUNDANT SOUTH THAN NORTH THANKS TO LESS
CIRRUS...THOUGH THAT CIRRUS WILL TEND TO DIMINISH AT MIDDAY BEFORE
RETURNING AGAIN VERY LATE. EASTERN UPPER WILL SEE PREVAILING SE
SURFACE WINDS...AND THE HURON COAST OF NE LOWER WILL BACK SE DURING
THE DAY THANKS TO THE BIG COLD LAKE. THESE PLACES WILL STAY FAIRLY
COOL...WITH HIGHS NEAR 60 TO THE MID 60S...COOLER YET RIGHT ON THE
BEACHES. ELSEWHERE...EVEN WITHOUT LAKE INFLUENCES...MODELS ARE NOT
WARMING THE LOW LEVELS AS MUCH...AND THUS WILL SHAVE OFF A DEGREE OR
TWO IN MANY PLACES. WITH A DUE SOUTH SURFACE WIND...TVC GETS MUCHO
DOWNSLOPING AND WILL PROBABLY TOUCH 70. THE REST OF NORTHERN LOWER
LOOKS TO COME UP JUST SHORT. THIS WILL KEEP TEMPS/RH VALUES BELOW
CRITICAL FIRE WX THRESHOLDS. UPSTREAM DEEP MOISTURE/PRECIP WILL ONLY
APPROACH THE WEST SHORE OF LAKE MI BY 00Z/8PM...SO NO CHANCE OF
PRECIP.

LAST SECOND ADDITION...ONGOING MARINE FOG IS AN ISSUE ON THE HURON
COAST...WITH APN FLUTTERING BETWEEN 1/4 AND 1/2SM (BUT MAINLY AT
1/4SM)...AND OSC NOT REPORTING A VSBY BUT REPORTING AN OVC001 CIG.
FOG LOOP AND CONCEPTUAL MODELS ARGUE FOR THE FOG BEING DENSER ON THE
COAST (SAY...IN THE CITY OF ALPENA) THAN IT IS AT APN AIRPORT.
THOUGH DENSE IS NOT WIDESPREAD IN THE COASTAL COUNTIES...IT IS
IMPACTING THE MOST HIGHLY POPULATED AREAS. THUS...WILL HOIST A DENSE
FOG ADVISORY FROM APN TO TAWAS THRU 11AM. CALLS TO ARENAC COUNTY LAW
ENFORCEMENT INDICATED JUST PATCHY FOG THERE.

TONIGHT...SURFACE LOW WILL LIFT ACROSS SUPERIOR...AND DEEPEN TO
998MB OVERNIGHT NORTH OF THE BIG LAKE. UPSTREAM COLD FRONT WILL
TIGHTEN UP CONSIDERABLY AS IT ADVANCES ACROSS WI...AND WILL BE JUST
ENTERING THE FORECAST AREA AT 12Z. PRECIP SHOULD BLOSSOM AHEAD OF
THE COLD FRONT IN WI LATE TODAY. AS MENTIONED YESTERDAY...MOISTURE
IS NOT STUPENDOUS...BUT FORCING IS SUBSTANTIAL. 850MB WINDS INCREASE
TO 40-50KT IN THE WARM CONVEYOR BELT...PROVIDING RAPID MOISTURE
TRANSPORT AND SIGNIFICANT LIFT. HEIGHT FALLS ALOFT AND DIFFERENTIAL
TEMP ADVECTION WILL STEEPEN UP LAPSE RATES JUST ENOUGH (6.5 C/KM
FROM 700 TO 500MB) TO GET A LITTLE THUNDER IN THE MIX. IT WILL
RAIN...JUST A MATTER OF TIMING. WILL GO JUST A SMIDGE SLOWER THAN
THE EARLIER FORECAST...WITH CHANCY POPS IN THE FAR WEST THRU
03Z/11PM...AND RAPID EXPANSION OF LIKELY TO CATEGORICAL POPS AFTER
THAT. A GENERAL QUARTER TO HALF INCH OF RAIN SEEMS REASONABLE.
AVAILABLE MUCAPES ARE ONLY 200J/KG AT MOST...SO NO REAL SVR THREAT.

WEDNESDAY...COLD FRONT WILL CROSS THE FORECAST AREA IN THE 1ST HALF
OF THE DAY...AND EXIT THE HURON COAST AT OR JUST AFTER 18Z/2PM. WILL
HAVE CHANCE POPS WEST AND CATEGORICAL EAST TO START THE DAY...BY 18Z
WILL ONLY NEED A CHANCE ALONG THE IMMEDIATE HURON COASTLINE. DEEP
DRYING AND SUBSIDENCE SURGES IN BEHIND THE FRONT...REMOVING ANY
PRECIP THREAT IN THE PM. BETTER WRAPAROUND MOISTURE NOW LOOKS TO
STAY NORTH OF SUPERIOR. HOWEVER...THERE IS INITIALLY STILL A DECENT
AMOUNT MOISTURE TRAPPED BENEATH THE 850MB INVERSION POST-FRONT...SO
CLEARING WILL BE DELAYED. TIMING OF CLEARING WILL PROBABLY BE ONLY A
BIT FASTER THAN WE SAW ON MONDAY. SURGE OF COOL AIR BEHIND FRONT NOT
QUITE AS EMPHATIC AS WAS PROGGED YESTERDAY...WITH 850MB TEMPS ONLY
DOWN TO 0 TO 3 C BY 00Z. MAX TEMPS IN THE 50S TO AROUND 60 STILL
LOOK GOOD...BUT TEMPS WILL HOLD UP BETTER LATER IN THE DAY INSTEAD
OF FALLING OFF.

WEDNESDAY NIGHT/THURSDAY...UPPER LOW OVER HUDSON BAY...WITH
SIGNIFICANT MODEL DIFFERENCES RESOLVING THE SHORTWAVES ROTATING
AROUND IT. HOWEVER...THERE IS REASONABLE AGREEMENT THAT WHATEVER
SENSIBLE WX HAPPENS WILL STAY NORTH OF SUPERIOR. PARTLY CLOUDY TO
MOSTLY CLEAR SKIES SHOULD WORK (WITH MORE CLOUDS DURING THE DAY THAN
AT NIGHT)...WITH MINS IN THE 30S (SOME FROST POSSIBLE) AND HIGHS A
FEW DEGREES EITHER SIDE OF 60.

REST OF THE FORECAST...HARD TO HAVE A LOT OF CONFIDENCE AS TO HOW
THE LOW TO THE NORTH WILL EVOLVE. THE 00Z GFS SWINGS A REINFORCING
COLD FRONT AND SOME SHOWERS INTO THE REGION ON FRIDAY...USHERING IN
A MORE UNSETTLED PATTERN INTO THE WEEKEND. THIS IS ACTUALLY IN GOOD
AGREEMENT WITH THE CURRENT FORECAST. THAT/S GOOD ENOUGH FOR ME.

JZ

&&

.AVIATION...ISSUED 1143 PM MON MAY 12...

BIGGEST PROBLEM THROUGH THE FIRST HALF OF THE FORECAST PERIOD WILL
BE AT APN...WHERE IFR CEILINGS/VISIBILITIES HAVE DRIFTED IN OFF LAKE
HURON. EXPECT THIS TO PERSIST THROUGH MID MORNING...THOUGH GIVEN
TRENDS MAY SEE JUMPS FROM LIFR TO VFR AND BACK FROM TIME TO TIME.
OTHERWISE VFR CONDITIONS EXPECTED INTO TUESDAY EVENING...WITH SOME
RAIN SHOWERS SPREADING IN FROM THE WEST TOWARD THE END OF THE
FORECAST PERIOD.

JPB

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...DENSE FOG ADVISORY UNTIL 11 AM EDT THIS MORNING FOR
     MIZ024-030-036.

LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, May 13, 3:19 AM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
419 AM EDT TUE MAY 13 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
141100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
419 AM EDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL AFFECT PARTS OF NORTHEAST LOWER AND EASTERN UPPER
MICHIGAN THIS MORNING. DENSE FOG WILL BE MOST WIDESPREAD ALONG THE
LAKE HURON COASTLINE OF NORTHEAST LOWER MICHIGAN. SEE ONGOING
ADVISORIES FOR FURTHER DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS ALL OF NORTHERN
MICHIGAN...MAINLY AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING IN
NORTHEAST LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

JZ

The radar

The Marquette radar (KMQT), 180 km away, was scanning. The volume nearest the first event began at 08:25 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chippewa

When
May 13, 3:30 AM EST
Where
Chippewa County, 8.5 mi WSW of Paradise
Property damage
$3,000
Reported by
COOP Observer
Coordinates
46.583, -85.195

Lightning struck a large pine tree just outside the administration building of Tahquamenon Falls State Park. The tree was blasted into pieces, and most of the electronic equipment in the admin building was destroyed. Some electrical damage also occurred in a staff building, not quite an eighth of a mile away.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98577.